Virginia, 2004

Flash Flooding in Virginia, July 25, 2004

July 25, 2004 · NWS AKQ · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 25, 10:39 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 25, 10:39 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 AM EDT SUN JUL 25 2004

LATEST SFC ANALYSIS SHOWING A WEAK SFC TROF ACRS EXTREME SE
VA...BECOMIMG ENGULFED INTO SMALL SCALE TROPICAL CIRCULATION
SEEN ABOUT 200 MILES OFF THE NC COAST. OVERALL NO BIG CHANGES TO
TODAYS ZONE FCST EXCEPT TO HIGHLIGHT THE VERY HEAVY RAIN POTENTIAL
ALONG AND SOUTH OF THE I-64 CORRIDOR EAST OF I-95. THIS CORRELATES
WELL TO SFC DEW PTS IN THE MID 70S. RADAR GENRLY UNDERESTIMATING
PRECIP AMTS BY ABT 30% BASED ON SPOTTER REPORTS. 700 MB VORT MAX IN
CNTRL NC IS AIDING LIFT AS WELL SO HAVE MAINTAINED LIKELY POPS IN SE
1/2 CWA...DID SCALE BACK TO SCTD IN MD WHERE RADAR ACTIVITY MORE
BENIGN AND LIFT IS MUCH WEAKER. TWEAKED TEMPS DOWN A DEGREE OR TWO
NRN 1/2 CWA AS WELL.

&&

.MARINE...UPDATED TO ADD SCA FOR NRN CHES BAY AS WELL IN STRG NE
FLOW.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...SCA ATLC COASTAL WATERS N OF N CAROLINA BORDER AND
CHESAPEAKE BAY S OF SMITH PT.

&&

BROWN

&&

PREV AFD BELOW

.SHORT TERM (TODAY AND TONIGHT)...
TODAY SHOULD BE SIMILAR TO YDA...WITH UPPER VORT HANGING ON ALONG THE
COAST...AND SHOWERS REMAINING GIVEN CYCLONIC LOW LEVEL FLOW...AND
VERY MOIST AMS (WAL PRECIPITABLE WATER 2.3 INCHES AT 00Z). TONIGHT...
MORE OF THE SAME.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
UPPER VORT SHOULD GET PUSHED EWD OUT TO SEA...AS MEAN FLOW ALFT
BECOMES LIGHT WESTERLY. ETA WE THINK OVERDEVELOPS THE COASTAL LOW...
AND KEEPS WINDS NE OVER THE AREA TOO LONG. ON THE OTHER HAND...GFS
LOOKS TO FAST IN PUSHING FRONT NORTH...PUTTING US INTO THE WARM
SECTOR AS EARLY AS MON. WE FAVOR A COMPROMISE WITH A GRADUAL
VEERING OF THE WINDS FROM NE TO S BEGINNING MON AND THROUTH TUE.
PRECIP WISE...LOOKS LIKE NEXT BEST CHANCE AFTER TODAY WILL BE TUE
NIGHT INTO WED...AS FRONT TRIES TO MAKE IT ACROSS THE AREA. AT THIS
POINT...THINK GFS REASONABLE AT STALLING FRONT OUT OVER THE FA ON
WED...SO CONTINUED PRECIP CHANCES WARRANTED FOR WED AND THU.

&&

.AVIATION...IFR TO MVFR CIGS XPCTD NXT SVRL HRS AS AREAS OF RAIN
MOVE THROUGH RGN. TSRM CHC CONFINED TO SERN TAF SITES GIVEN CRNT
SYNPOTIC SITN WRT FRNTL PSN AND WK LOW PRS.

&&

.MARINE...WILL CONT SCA FOR SRN BAY AND CSTL WTRS N OF BRDR MAINLY
FOR WAVES/SEAS. FRNTL BNDRY TO PLAY HAVOC WITH WND DRCTN TDY...BUT
WILL KEEP NE DRCTN ACROSS NRN WTRS...E TO SE SRN WTRS. MODELS DIFFER
WHERE FRNTL PSN WILL BE BY MID WEEK. CONSENSUS IS TO LEAN TOWARD
GFS...SO WILL HAVE A S TO SE COMPONENT TO WND BY TUE AND WED. GIVEN
HIGHER SEA STATE AND ONSHORE WND TDY...WILL BUMP UP RIP CRNT RISK TO
MODERATE FOR ALL WTRS.

&&

.HYDROLOGY...
CONTINUED WET PERIOD...BUT RAINFALL RATES AND COVERAGE DO NOT
WARRANT ANY SORT OF WATCH FOR OUR AREA...AND RIVER RESPONSE STILL
FORECAST TO BE MINIMAL. HOWEVER...LOCALIZED HEAVY RAINFALL AND
FLOODING CANT BE RULED OUT WHERE TRAINING ECHOES OCCUR...GIVEN HIGH
PRECIPATABLE WATERS...AND RELATIVELY SLOW STORM MOVEMENT. HAD SOME
POOR DRAINAGE URBAN FLOODING THIS MORNING ACROSS PORTIONS OF
NORFOLK.

18/44
Hazardous weather outlook, Jul 25, 4:30 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN JUL 25 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ALTHOUGH HEAVY DOWNPOURS COULD CAUSE ISOLATED POOR DRAINAGE
FLOODING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 25, 8:39 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
939 AM EDT SUN JUL 25 2004

VAZ082-089>091-093-251445-
CHARLES CITY VA-ISLE OF WIGHT VA-JAMES CITY VA-SURRY VA-YORK VA-
939 AM EDT SUN JUL 25 2004

...STORMS WITH VERY HEAVY RAINFALL MOVING THROUGH PORTIONS OF SOUTHEAST
VIRGINIA...

AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SHOWERS WITH VERY HEAVY RAIN FROM 9 MILES SOUTH OF SURRY TO QUEENS LAKE...
MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SURRY AROUND 1035 AM EDT
  NORGE AROUND 1045 AM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TOANO AND
WILLIAMSBURG.

RAINFALL RATES OF ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS...ESPECIALLY
NEAR STREAMS.

BROWN
Special weather statement, Jul 25, 11:08 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1208 PM EDT SUN JUL 25 2004

VAZ095>097-251700-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
1208 PM EDT SUN JUL 25 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN SUFFOLK...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCHLAND...MOVING NORTHWEST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR DEANES AT 1220 PM EDT...DRIVER AT
1240 PM EDT...WILROY AT 1245 PM EDT. A FUNNEL CLOUD WAS REPORTED
WITH THIS STORM AS IT MOVED THROUGH THE PUGHSVILLE AREA AROUND NOON.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 25, 11:55 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1255 PM EDT SUN JUL 25 2004

VAZ095>098-251745-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
1255 PM EDT SUN JUL 25 2004

...HEAVY RAINFALL EARLY THIS AFTERNOON FOR PARTS OF SOUTHSIDE
HAMPTON ROADS...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FROM CHURCHLAND TO 6 MILES SOUTH OF KEMPSVILLE. THE
STORMS PRODUCING THE HEAVY RAIN WERE DRIFTING NORTH. VERY HEAVY
RAINFALL WILL AFFECT DOWNTOWN NORFOLK AND PORTSMOUTH...AND THE
NORTHERN SECTIONS OF SUFFOLK...CHESAPEAKE...AND VIRGINIA BEACH
THROUGH 2 PM.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING MAY ALSO OOCUR.

CULLEN

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
July 25, 12:30 PM EST to 1:30 PM EST
Where
Norfolk (C) County, Norfolk
Reported by
EMERGENCY MANAGER
Coordinates
36.891, -76.262 (the zone’s center; the record gives no point)

Many streets flooded in downtown Norfolk including Waterside Drive.

Flash Flood, Isle of Wight

When
July 25, 1:00 PM EST to 2:00 PM EST
Where
Isle of Wight County, Rushmere
Reported by
EMERGENCY MANAGER
Coordinates
36.907, -76.709 (the zone’s center; the record gives no point)

Lawnes Creek Bridge on Route 10 near Rushmere reported closed due to flooding. Also, several other roads were closed due to flooding in the northern part of the county.

Flash Flood, Surry

When
July 25, 1:00 PM EST to 3:00 PM EST
Where
Surry County, Bacons Castle
Reported by
AIRPLANE PILOT
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Route 617 closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414010, 5414008, 5414009.